Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 160, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 3, 2003, 2:47 PM CDT for Choctaw County, Clarke County, Washington County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 2:47 PM CDT (19:47 UTC)
- Expired
- May 3, 2003, 3:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Choctaw County, AL, Clarke County, AL, Washington County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 9:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
852 WUUS54 KMOB 031947 SVRMOB ALC023-025-129-032015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 248 PM CDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST ALABAMA CLARKE COUNTY IN SOUTHWEST ALABAMA CHOCTAW COUNTY IN SOUTHWEST ALABAMA * UNTIL 315 PM CDT * AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF CHATOM...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JORDON...YARBO BY 255 PM CDT LOPER BY 300 PM CDT BIGBEE...KOENTON BY 310 PM CDT FRANKVILLE...SILVER CROSS BY 315 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3148 8844 3136 8829 3160 8797 3176 8815
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:40 PM CDT, 7 minutes earlier.
Area forecast discussion, May 3, 2:40 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 240 PM CDT SAT MAY 3 2003 MOST OF THE SHOWERS AND THUNDERSTORM ACTIVITY WILL BE SOUTH OF THE COAST BY FORECAST RELEASE TIME. SEVERE THUNDERSTORM WATCH WILL EXPIRE AT 3 PM...DONT LOOK LIKE ANOTHER ONE WILL BE NEEDED...BUT A FEW STRONG STORMS MAY STILL POP IN AREAS THAT MISSED MOST OF THE RAIN EARLIER TODAY. A FEW STORMS OVER THE INLAND AREAS WILL PERSIST INTO THE EVENING HOURS. A WEAK SHORT WAVE IN THE H5 FLOW WEAKEN AS IT ENTERS THE FORECAST AREA THIS EVENING. WILL LEAVE SCATTERED TO ISOLATED THUNDERSTORMS IN FOR THIS EVENING. WILL ALSO LIKELY MENTION SOME STRONG OVER PARTS OF INLAND SOUTHEAST MISSISSIPPI THIS EVENING. OUTFLOW BOUNDARY MOVING ACROSS SOUTHEAST MISSISSIPPI REMAINS A RICH AREA FOR STRONG OR SEVERE STORMS INTO THE EVENING. REMAINDER OF SHORT TERM FORECAST LOOKS PRETTY GOOD. SOUTHERLY WINDS WILL BE INCREASING SUNDAY AFTERNOON AS FRONT DISSIPATES. ANOTHER WEAK DISTURBANCE ON MONDAY SHOULD INITIATE MORE CONVECTION THEN. IN THE EXTENDED...LITTLE CHANGE...SOUTHERLY WINDS...DECENT MOISTURE AND AN OCCASIONAL UPPER DISTURBANCE SHOULD SPELL A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS. MARINE...GENERALLY LIGHT SOUTHWEST TO WEST FLOW WILL TRANSITION TO SOUTHERLY SUNDAY...STRENGTHENING MONDAY AS SYSTEM MOVES OVER THE PLAINS. FIRE...HUMID AIRMASS WILL REMAIN PUT THROUGH THE WEEKEND. INCREASING SURFACE WINDS ON SUNDAY AND MONDAY WILL MEAN HIGHER DAYTIME DISPERSIONS. MARINE...MODERATE ONSHORE WINDS FROM SUNDAY INTO MID WEEK. .PRELIMINARY TEMPS / POPS... MOBILE 67 87 68 84 / 10 00 00 20 PENSACOLA 68 85 70 84 / 10 00 00 20 DESTIN 69 81 71 80 / 10 00 00 20 EVERGREEN 64 88 64 84 / 10 00 00 20 WAYNESBORO 65 88 69 84 / 40 00 00 20 CAMDEN 64 88 66 84 / 10 00 00 20 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, May 3, 5:45 AM CDT, 9 hours 2 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 545 AM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TODAY. THE STORMS WILL BE STRONGEST IN THE AFTERNOON HOURS AS THE SUNSHINE INCREASES ATMOSPHERIC INSTABILITY...FORMING ALONG AND SOUTH OF A STALLED COLD FRONTAL BOUNDARY ACROSS SOUTH MISSISSIPPI AND ALABAMA. AS THE STORMS FORM...THEY WILL MOVE GENERALLY FROM THE NORTHWEST TO THE SOUTHEAST. THE PRIMARY CONCERN WITH ANY SEVERE STORMS TODAY WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS. BOATERS PLANNING A DAY ON THE WATER ALONG THE ALABAMA...NORTHWEST FLORIDA COAST SHOULD KEEP AN EYE OUT TO THE WEST AND NORTHWEST FOR THE APPROACH OF DARK...THREATENING CLOUDS. BOATERS CAN BECOME EASILY TRAPPED ON THE WATER BY STORMS MOVING OFFSHORE...BLOCKING THE WAY TO SAFE HARBOR. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY) NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE STORMS TODAY... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 3, 8:47 AM CDT, 6 hours before
ALZ053>057-031445- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 847 AM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR SOUTHWEST ALABAMA UNTIL 945 AM CDT... AT 845 AM...WEATHER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NORTHERN NORTH CLARKE COUNTY AND ACROSS WILCOX COUNTY WILL CONTINUE TO MOVE SOUTHEAST AT 20 MPH. OTHER STRONG STORMS WERE ALSO NOTED OVER NORTHERN MONROE AND OVER CONECUH COUNTIES. ...THUNDERSTORM ADVISORY FOR CONECUH...MONROE...BUTLER...CLARKE AND WILCOX COUNTIES UNTIL 945 AM CDT... THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SMALL HAIL WILL ALSO BE POSSIBLE.
Special weather statement, May 3, 9:52 AM CDT, 4 hours 55 minutes before
ALZ053-057-059-060-031515- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 952 AM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR ESCAMBIA...COVINGTON...BUTLER AND CLARKE COUNTIES UNTIL 1100 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM NEAR GEORGIANA TO FRISCO CITY AND WEST TO JACKSON. THE LINE OF STORMS WERE MOVING SOUTHEAST AT 30 MPH. THESE STORMS WILL AFFECT AREAS IN AND NEAR...MCKENZIE...BROOKS...CASTLEBERRY AND RED LEVEL THROUGH 1100 AM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS APPROACHING 50 MPH COULD DOWN SMALL TREES OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SATURDAY AFTERNOON FOR PARTS OF SOUTHWESTERN ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
Special weather statement, May 3, 11:40 AM CDT, 3 hours 7 minutes before
FLZ001>006-031730- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 1140 AM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR NORTHWEST FLORIDA UNTIL 1230 CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 6 MILES NORTH OF MCLELLAN TO PERDIDO...MOVING SOUTHEAST AT 10 MPH. THE LINE OF STORMS WILL AFFECT AREAS IN AND NEAR...CENTURY... BRATT...JAY AND OAK GROVE THROUGH NOON CDT. THE LINE OF STORMS WILL MOVE TO THE COAST BY 1230 PM. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. MARBLE TO DIME SIZE HAIL AND A FEW TREES BLOWN WERE REPORTED EARLIER THIS MORNING AS THE STORMS MOVED ACROSS SOUTH ALABAMA. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SATURDAY AFTERNOON FOR PARTS OF SOUTHWESTERN ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
Special weather statement, May 3, 12:16 PM CDT, 2 hours 31 minutes before
ALZ062-064-FLZ002-004-006-031745- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 1216 PM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR BALDWIN COUNTY IN SOUTHWEST ALABAMA AND WEST FLORIDA PANHANDLE UNTIL 1245 PM CDT... ....A LINE OF STRONG THUNDERSTORMS FROM NICEVILLE TO NEAR MILTON TO JUST NORTH OF LOXLEY WILL CONTINUE TO MOVE SOUTHWARD AT 25 MPH. THE STORMS WILL BE FROM DESTIN TO PENSACOLA TO SUMMERDALE BETWEEN 1230 AND 1240 PM. CONSIDERABLE LIGHTNING HAS BEEN OCCURRING WITH THESE STORMS...PERSONS ON THE BEACH SHOULD BE PREPARED TO SEEK SHELTER UNTIL THE STORMS HAVE PASSED. THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SATURDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
Local storm report, May 3, 1:46 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
146 PM CDT SAT MAY 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 AM 1 E EXCEL AL OTHER
05/03/03 MONROE FUNNEL CLOUD
950 AM 1 E EVERGREEN AL WIND DAMAGE
05/03/03 CONECUH TREE DOWN
1021 AM 3 W CHATOM AL .75 INCH HAIL
05/03/03 WASHINGTON HWY 56 WEST OF CHATOM
1235 PM 1 E SEMINOLE AL .88 INCH HAIL
05/03/03 BALDWIN
1230 PM 1 E WALNUT HILL FL 1.75 INCH HAIL
05/02/03 ESCAMBIA
1259 PM 1 E WILMER AL 1.00 INCH HAIL
05/03/03 MOBILE REPORT VIA WALA FOX 10
1248 PM 5 N SEMMES AL 1.75 INCH HAIL
05/03/03 MOBILE REPORTED VIA WKRG 5
103 PM 1N SEMMES AL HAIL
05/03/03 MOBILE SIZE UNK-REPORED BY PUBLIC
TO WALA FOX 10
1146 AM MT VERNON AL HAIL
05/03/03 MOBILE PUBLIC REPORT VIA WALA FOX
10. SIZE UNK
BDSpecial weather statement, May 3, 2:15 PM CDT, 32 minutes before
ALZ064-032015- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE MOBILE AL 215 PM CDT SAT MAY 3 2003 ...THUNDERSTORM ADVISORY FOR BALDWIN COUNTY UNTIL 315 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MONTROSE...OR JUST NORTH OF FAIRHOPE...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...CLAY CITY...TURKEY BRANCH...SILVERHILL...MARLOW...ROBERTSDALE...MAGNOLIA SPRINGS...SUMMERDALE AND GASQUE THROUGH 315 PM CDT. THE PRIMARY THREATS FROM THIS STORM WILL BE STRONG WINDS AND DANGEROUS LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY. SOME SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STORM. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SATURDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:04 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 56 min |
| May 2, 7:25 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 35 min |
| May 2, 7:41 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 34 min |
| May 2, 7:43 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 62 min |
| May 2, 7:56 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 49 min |
| May 2, 8:01 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 59 min |
| May 2, 8:11 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Covington | 64 min |
| May 2, 8:18 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 57 min |
| May 2, 8:48 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 42 min |
| May 2, 9:51 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke | 39 min |
| May 2, 10:20 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 40 min |
| May 2, 10:53 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Wilcox | 52 min |
| May 2, 11:04 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 41 min |
| May 3, 2:06 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 39 min |
| May 3, 2:14 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 31 min |
| May 3, 2:19 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 41 min |
| May 3, 2:59 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 46 min |
| May 3, 3:37 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 38 min |
| May 3, 7:29 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 46 min |
| May 3, 9:16 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 44 min |
| May 3, 9:37 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 53 min |
| May 3, 9:57 AM CDT | Severe Thunderstorm Warning | MOB | Butler | 63 min |
| May 3, 10:01 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 59 min |
| May 3, 10:18 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 57 min |
| May 3, 10:26 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 64 min |
| May 3, 10:59 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 61 min |
| May 3, 11:34 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 56 min |
| May 3, 12:19 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 56 min |
| May 3, 12:29 PM CDT | Special Marine Warning | MOB | 2 hr | |
| May 3, 12:29 PM CDT | Special Marine Warning | MOB | 2 hr | |
| May 3, 12:34 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 56 min |
| May 3, 12:54 PM CDT | Tornado Warning | MOB | Mobile | 66 min |
| May 3, 2:55 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 50 min |
| May 3, 3:17 PM CDT | Special Marine Warning | MOB | 58 min | |
| May 3, 3:17 PM CDT | Special Marine Warning | MOB | 58 min | |
| May 3, 3:17 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 28 min |
| May 3, 4:06 PM CDT | Special Marine Warning | MOB | 84 min | |
| May 3, 4:28 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.